© 2023 MJH Life Sciences™ and dvm360 | Veterinary News, Veterinarian Insights, Medicine, Pet Care. All rights reserved.
Endocrine emergencies (Proceedings)
Hypoadrenocorticism (Addison's disease ) is most common in dogs between 2-7 years of age. Breeds predilections include Standard Poodles, West Highland White Terriers, Rottweilers, Great Danes, Leonbergers, Nova Scotia Duck Tolling Retrievers, Portuguese Water Dogs, and Bearded Collies.
Hypoadrenocorticism (Addison's Disease)
Hypoadrenocorticism (Addison's disease ) is most common in dogs between 2-7 years of age. Breeds predilections include Standard Poodles, West Highland White Terriers, Rottweilers, Great Danes, Leonbergers, Nova Scotia Duck Tolling Retrievers, Portuguese Water Dogs, and Bearded Collies. The disease is more common in females than in males. Patients in Addisonian crisis can be in extreme critical condition. Lack of glucocorticoids leads to chronic gastrointestinal sign, and mineralocorticoid deficiency leads to life-threatening electrolyte abnormalities. These patients are typically very weak and dehydrated, but because they lack mineralocorticoid they may be unable to concentrate the urine as an appropriate physiological response to dehydration. For this reason, Addisonian dogs can have a combination of azotemia and dilute urine, mimicking acute renal failure. This is an extremely important distinction because the prognosis for hypoadrenocorticism vs. acute renal failure is favorable.
Physical examination of dogs in Addisonian crisis include, dehydration, weakness, and bradycardia. The bradycardia is caused by hyperkalemia, and it can be life-threatening. Treatment of an Addisonian crisis is more important than confirming the diagnosis of hypoadrenocorticism. The following steps should be taken in the emergency treatment of these patients.
• Give intravenous fluids. Hypovolemic shock is the most likely cause of death in an Addisonian emergency, and shock doses of fluids are needed. The fluid of choice is normal saline, but any replacement fluid can be useful.
• While treating for hypovolemic shock, samples should be collected for CBC, chemistry, urinalysis. Quick assessment test should include blood glucose and electrolytes. Hypoglycemic dogs should be treated by adding dextrose to the fluids.
• An EKG should be run to assess bradycardia and look for signs of hypokalemia. If hypokalemia is present, it should be treated on if severe. Fluid therapy alone is often enough to cause resolution of hyperkalmia. Because insulin can cause intracellular transolation of potassium the dog can be given 4-10 ml/kg of 10% dextrose (slow IV) to cause the release of endogenous insulin. Severely hyperkalemic patients can be treated with insulin (0.1 U/kg regular insulin IV) if IV glucose is unsuccessful.
Glucocorticoids are not always needed initially, and they can interfere with the ACTH stimulation test, which is necessary to confirm the diagnosis of Addison's disease. It usually recommended to perform the ACTH stimulation test (which takes 2 hours or less), and then give glucocorticoids. Critical patients can be given 0.5-1.0 mg/kg IV dexamethasone SP. Intravenous dexamethasone should be continued at 0.01-0.05 mg/kg bid until the patient is eating. Oral glucorticoids (maintenance) can be started once the patient is stable and has begun eating.
Mineralocorticoids are important for the long-term maintenance of dogs with Addison's disease, but are not necessary in the emergency situation. Once the patient has recovered from hyovolemia and hyperkalemia, however, therapy with either oral fludricortisone or injectable desoxycorticosterone pivalate can begin.
Monitoring of the critical Addisonian patient includes regular assessment of capillary refill time, heart rate, pulse quality, and mucous membrane color. Electrolytes should be monitored at least twice daily, and hyperkalemic dogs should have EKG monitoring every 4 to 6 hours.Monitoring:
Clinical signs of hypocalcemia include tetany, ataxia, facial twitches, seizures, arrhythmia, facial pruritis, PU/PD, anorexia, vomiting, diarrhea, and posterior lenticular cataracts. The causes of severe hypocalcemia typically seen in small animal practice include primary hypoparathyroidism, iatrogenic hypoparathyroidism (usually caused by surgical thyroidectomy), and eclampsia. Hypocalcemia is treated by intravenous administration of 10% calcium gluconate at 1 ml/kg. This must be given slowly (over several minutes) and the patient should be monitored closely for cardiac arrhythmia during this treatment. Long term treatment of the hypocalcemic patient depends on the underlying cause of the abnormality.
Diabetic ketoacidosis (DKA)
Four underlying conditions are involved in the pathogenesis of DKA: relative insulin deficiency, diabetogenic hormone excess (eg. glucagon), fasting, and dehydration. Not all dogs and cats with DKA are "sick", but many are presented with severe clinical signs brough on by dehydration, hyperglycemia and severe acidosis. Physical signs include dehydration, weakness, and slow respirations caused by acidosis. Some clinicians are able to detect the odor of acetone in the breath of patients with DKA. When DKA is suspected, it is necessary to check the urine for the presence of ketones. If blood gas analysis is available, venous blood gases should be tested to assess the degree of acidosis and as a tool in monitoring response to therapy.
Fluid therapy is the most important aspect of treatment. The fluid of choice is typically normal saline at rates designed to correct dehydration over a 24-hour period. Potassium supplementation is also typically needed. Even when patients are normokalemic upon presentation, potassium can drop rapidly as fluid defecits are corrected and acidosis is reversed. If the initial K+ is normal, add 40 mEq of potassium is added to the fluids (½ as KCl, ½ as KPO4). Higher doses are needed in hypokalemic animals. Because hyperkalemia is cardiotoxic, care must be taken not to exceed the maximum infusion rate of 0.5 mEq/kg/hr.
Hypophosphatemia can develop in patients being treated for extreme DKA, so serum phosphorus should be monitored closed. Once serum phosphorus concentrations decreased to less than 1.5 mg/dl, hemolysis can ensue, and patients in the condition typically do not survive. If phosphorus is below the normal range, it should be supplemented at a dose of 0.01 to 0.03 mmol/kg/hr.
Treatment of acidosis is controversial in veterinary medicine. Correcting the hypoperfusion present with appropriate fluid therapy is very beneficial for correcting the acidosis. Most patients will not require specific therapy for their acidosis. If the patient is extremely depressed and has a pH < 7.1 or a TCO2 < 12 mEq/L, bicarbonate therapy will be recommended by many clinicians. In human medicine, critical care of the DKA patient no longer includes bicarbonate therapy. Large-scale studies have shown no benefit with bicarbonate therapy. In fact, bicarbonate therapy can be detrimental. Most veterinary texts contain recipes and recommendations for bicarbonate therapy in DKA patients. In my opinion, however, bicarbonate therapy should not be used, regardless of the patient's pH. Treatment with bicarbonate results in titration of organic acids and the generation of CO2. Acidotic patients are usually unable to compensate adequately by expiring CO2, and paradoxical central nervous system acidosis develops despite the use of bicarbonate therapy. This is a dangerous condition.
Insulin therapy is necessary to halt ketogenesis, and is an important part of treatment for DKA patients. A commonly used protocol is to give regular insulin intramuscularly at an initial dose of 0.3 U/kg, followed by doses of 0.1 U/kg every 2 hours until hyperglycemia is resolved. When the patient is stable, hydrated, and eating, maintenance insulin therapy with a long-acting insulin, given subcutaneously, is initiated. I do not use the intramuscular insulin method of treating DKA because I find the response to insulin is too erratic and unpredictable. This is likely due to erratic absorption associated with poor tissue perfusion. I prefer using a constant low-dose intravenous infusion of insulin at a dose of 0.1 U/kg/hr. The simple way to do this is to remove 10 ml from a 250-ml bag of fluids (leaving a volume of 240 ml. One day's worth of regular insulin is added to the fluids, and it is administered at 10 ml/hour. Regardless of treatment protocol, it is important to monitor blood glucose and adjust insulin therapy accordingly. Blood glucose should not drop more than 50 – 75 mg/kg/hour. If it drops rapidly, or if hypoglycemia develops, dextrose should be added to the fluids. The following chart may be useful:
Hypoglycemia (blood glucose less that 60 mg/dl) is associated with weakness, ataxia, seizure, coma, and, if severe enough, death. There are many possible causes, including liver failure, hyperinsulinemia (iatrogenic vs. insulinoma), neoplasia, sepsis, and pregnancy. One of the most common hypoglycemic conditions is seen in toy breed puppies, and the cause is not known. Uncommon causes of hypoglycemia include glycogen storage diseases, severe polycythemia, uremia, and over-use (seen in some hunting dogs).
Treatment of hypoglycemia is determined by the underlying case. In sever hypoglycemia, an intravenous bolus of dextrose can be given. Dextrose is usually supplied as a 50% solution, but many clinicians think this is too hypertonic for safe intravenous injection. It is more typical to dilute dextrose to 20% (give 10 ml/kg) or 10% (give 20 ml/kg). IV dextrose is given as a very slow bolus. Rapid bolus can cause vomiting and pain. This type of treatment is usually very successful in toy puppies with hypoglycemia.